Kansas, 2020High Wind and Strong Wind in Kansas, June 9 to 10, 2020
June 9 to 10, 2020 · NWS ICT · 18 events in 17 counties and zones
An unseasonably strong low pressure system moved across potions of central and south central Kansas during the late evening hours or June 9th and the early morning hours of June 10th, 2020. Tree limbs were knocked down across central and south central Kansas, with most of the limbs 5 to 6 inches in diameter.
Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $218,000
- Crop damage
- None recorded
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An unseasonably strong low pressure system moved across potions of central and south central Kansas during the late evening hours or June 9th and the early morning hours of June 10th, 2020. Tree limbs were knocked down across central and south central Kansas, with most of the limbs 5 to 6 inches in diameter. Some power pole were also knocked down. The winds gusted as high as 59 mph at Wichita Eisenhower National airport, with numerous reports of tree damage in Wichita, Kansas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 9, 2:57 PM CST, 1 hour 3 minutes earlier.
Area forecast discussion, Jun 9, 2:57 PM CST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
357 PM CDT Tue Jun 9 2020
.SHORT TERM...(This evening through Friday night)
Issued at 344 PM CDT Tue Jun 9 2020
An anomalously strong low pressure system continues to move east
across Kansas today, which has started to bring strong and
damaging winds to portions of the region. The upper low is
spinning over western KS, and making a slow trek east. At the
surface, the sfc low level is sitting over central KS near to
north of Russell KS with a dryline boundary rounding around
Lincoln county and extending south back toward about Chanute, and
edge of the cold front extending south of Russell. Temps behind
the cold front are cooling quite fast, with temps now in the 40s
across portions of western KS.
Winds behind the strong surface cold front accompanying the system
have reached 60-70 mph so far across portions of western Kansas.
Very strong winds will continue to spread east across the area from
this afternoon through tomorrow morning. Sustained winds of 30-45
mph and gusts from 45-60 mph continue to warrant the High Wind
Warning and Wind Advisory. Several models continue to show strong
winds just off the surface through early tomorrow morning across
southeast KS through about 15z, thus opted to extend the end time
for the Wind Advisory over southeast KS. Of note, RAP/GFS and some
hours of the NAM, try to keep the sfc-925 layer mixed early tomorrow
morning. Should confidence increase in the next model runs, the Wind
Advisory may need to be upgraded to a Wind Warning across southeast
KS for tomorrow morning.
Precip wise, numerous showers and a few lightning strikes are
expected this evening across central KS as strong synoptic scale
lift and increased moisture transport spreads across the area.
Some healthy rainfall can be expected across central KS. Showers
may spread south into portions of south central and southeast KS
late tonight. Expect these showers to come to an end by tomorrow
morning. With these strong winds, it will feel rather cool in the
morning, with overnight lows in the 50s. Tomorrow a good breeze
will continue across the area through early afternoon and also
feel much cooler with highs only reaching the mid 70s to 80
degrees.
The relief in temperatures late today through tomorrow will be short
lived with upper 80s and 90s temps returning by Thursday.
.LONG TERM...(Saturday through Tuesday)
Issued at 344 PM CDT Tue Jun 9 2020
No significant weather to talk about throughout the extended period.
Another ridge will hang out across the Plains throughout the week,
with a slight warming trend expected each day. Temps across western
portions of south central and central KS will reach the upper 90s to
near 100 degrees by Monday. No real chance of precipitation through
early next week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1236 PM CDT Tue Jun 9 2020
Main aviation concerns will be extremely strong winds late this
afternoon and tonight along with lowering ceilings.
Unseasonably deep low pressure system is making its way across
central/western KS. In response we are looking for southwest and
eventually northwest winds to overspread the area late this
afternoon through much of the overnight hours. We are looking for
sustained speeds for areas along and west of I-135 around 40 mph
with gusts in the 50-60 mph range. Stronger winds should start
generally after 4 pm and will really get cranked-up after 7 pm.
Will see a decrease a couple hours prior to sunrise, but will
still remain gusty through Wed morning.
Area of showers along with MVFR ceilings will also move into
central KS in the 00z-04z time frame and will steadily track east
through the overnight hours. While it's not out of the question
to see a few pockets of IFR cloud levels, feel that most of it
should remain MVFR.
Last but not least, we are seeing areas of blowing dust across
central KS as winds flip around to the southwest/west. Not out of
the question to see visibility reduced to around 4-5sm with the
blowing dust, especially for areas along and west of I-135.
&&
.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT 55 80 57 91 / 30 0 0 0
Hutchinson 53 79 56 90 / 60 0 0 0
Newton 54 77 56 88 / 50 0 0 0
ElDorado 55 77 56 87 / 30 0 0 0
Winfield-KWLD 55 80 57 89 / 10 0 0 0
Russell 52 79 54 90 / 80 0 0 0
Great Bend 51 79 55 91 / 70 0 0 0
Salina 55 79 55 89 / 80 10 0 0
McPherson 54 78 55 89 / 70 0 0 0
Coffeyville 58 79 56 86 / 10 0 0 0
Chanute 57 78 56 86 / 30 10 0 0
Iola 57 77 55 86 / 30 20 0 0
Parsons-KPPF 58 78 56 85 / 20 0 0 0
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 7 PM this evening to noon CDT Wednesday for
KSZ070>072-094>096-098>100.
High Wind Warning until 7 AM CDT Wednesday for KSZ032-033-047-
048-050-067-068-082-083-091-092.
High Wind Warning from 7 PM this evening to 7 AM CDT Wednesday
for KSZ049-051>053-069-093.
&&
SHORT TERM...KMB
LONG TERM...KMB
AVIATION...RBL
Hazardous weather outlook, Jun 9, 3:34 PM CST, 26 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
434 PM CDT Tue Jun 9 2020
KSZ032-033-047>053-067>072-082-083-091>096-098>100-102145-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
434 PM CDT Tue Jun 9 2020
This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.
.DAY ONE...Tonight
Very strong west to northwest winds are expected this evening
across central and south central Kansas and continue into tonight,
while also spreading eastward across the Flint Hills and southeast
Kansas. Wind gusts of 50 to 60 mph will be possible with the
strongest gusts expected west of the Kansas turnpike. Please refer
to the latest High Wind Warning and Wind Advisory for details.
Numerous showers with isolated thunderstorms will be
possible across much of the area tonight. Severe storms are not
expected.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Very strong west to northwest winds are expected across across
central, south central, and southeast Kansas through early Wednesday
morning. Wind gusts of 50 to 60 mph will be possible with the
strongest gusts expected west of the Kansas turnpike. Please refer
to the latest High Wind Warning and Wind Advisory for details.
Northwest winds may remain strong through midday Wednesday,
especially across southeast Kansas with gusts to around 40-50 mph.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated tonight.
&&
For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict
High Wind, Kingman
- When
- June 9, 4:00 PM CST to 4:05 PM CST
- Where
- Kingman forecast zone
- Measured
- 49 kt (56 mph) estimated gust
- Property damage
- $25,000
- Reported by
- COOP Observer
- Coordinates
- 37.559, -98.136 (the zone’s center; the record gives no point)
A CO-OP observer reported a 14 inch diameter tree was blown over at a golf course near Kingman, Kansas. Also, a 20 inch diameter tree was blown over in Kingman. There were also reports of scattered tree limbs down of 3 to 5 inches in diameter in Kingman.
Strong Wind, Neosho
- When
- June 9, 8:32 PM CST
- Where
- Neosho forecast zone
- Measured
- 46 kt (53 mph) measured gust
- Property damage
- $100
- Reported by
- ASOS
- Coordinates
- 37.559, -95.307 (the zone’s center; the record gives no point)
Strong Wind, Montgomery
- When
- June 9, 9:10 PM CST
- Where
- Montgomery forecast zone
- Measured
- 41 kt (47 mph) estimated gust
- Property damage
- $100
- Reported by
- ASOS
- Coordinates
- 37.193, -95.743 (the zone’s center; the record gives no point)
High Wind, Lincoln
- When
- June 9, 10:05 PM CST
- Where
- Lincoln forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Property damage
- $500
- Reported by
- Mesonet
- Coordinates
- 39.045, -98.208 (the zone’s center; the record gives no point)
The gust was reported in Westfall, Kansas.
High Wind, Ellsworth
- When
- June 9, 10:05 PM CST
- Where
- Ellsworth forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Property damage
- $500
- Reported by
- Mesonet
- Coordinates
- 38.697, -98.205 (the zone’s center; the record gives no point)
The gust was reported 7 miles south southwest of Westfall, Kansas.
High Wind, Barton
- When
- June 9, 10:13 PM CST to 11:59 PM CST
- Where
- Barton forecast zone
- Measured
- 49 kt (56 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 38.479, -98.756 (the zone’s center; the record gives no point)
Barton county dispatch reported a tree down on a power line on Forest Avenue, in Great Bend, Kansas. A wind gust to 53 mph was reported at the Great Bend airport.
High Wind, Saline
- When
- June 9, 10:25 PM CST
- Where
- Saline forecast zone
- Measured
- 49 kt (56 mph) measured gust
- Property damage
- $500
- Reported by
- ASOS
- Coordinates
- 38.784, -97.650 (the zone’s center; the record gives no point)
Strong Wind, Russell
- When
- June 9, 10:43 PM CST
- Where
- Russell forecast zone
- Measured
- 45 kt (52 mph) measured gust
- Property damage
- $500
- Reported by
- ASOS
- Coordinates
- 38.915, -98.762 (the zone’s center; the record gives no point)
High Wind, Harper
- When
- June 9, 11:05 PM CST
- Where
- Harper forecast zone
- Measured
- 49 kt (56 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Mesonet
- Coordinates
- 37.192, -98.075 (the zone’s center; the record gives no point)
Many tree branches were reported down in Anthony, and Bluff City, Kansas. Most of the tree branches were 4 to 6 inches in diameter.
High Wind, McPherson
- When
- June 10, 12:14 AM CST
- Where
- McPherson forecast zone
- Measured
- 49 kt (56 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 38.392, -97.648 (the zone’s center; the record gives no point)
Tree branches were knocked down in McPherson, Kansas. One such tree fell onto a traffic signal causing it to malfunction. McPherson Airport reported a gust to 51 mph.
High Wind, Saline
- When
- June 10, 12:15 AM CST
- Where
- Saline forecast zone
- Measured
- 49 kt (56 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 38.784, -97.650 (the zone’s center; the record gives no point)
A carport was blown into a neighboring house in Salina, Kansas. Several small branches were also reported blown down.
High Wind, Reno
- When
- June 10, 12:16 AM CST
- Where
- Reno forecast zone
- Measured
- 49 kt (56 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 37.953, -98.086 (the zone’s center; the record gives no point)
Numerous power lines were knocked down on the north side of Hutchinson, Kansas. This caused power outages on the north side of town. Hutchinson Airport recorded a measured gust of 51 mph.
High Wind, Rice
- When
- June 10, 12:16 AM CST
- Where
- Rice forecast zone
- Measured
- 49 kt (56 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 38.347, -98.201 (the zone’s center; the record gives no point)
A trained spotter estimated the gust. Numerous tree limbs were reported down in Sterling, Kansas.
High Wind, Sedgwick
- When
- June 10, 12:29 AM CST to 1:10 AM CST
- Where
- Sedgwick forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Property damage
- $20,000
- Reported by
- ASOS
- Coordinates
- 37.685, -97.461 (the zone’s center; the record gives no point)
Wichita Eisenhower National airport reported a 57 mph gusts at 1242am. Also 3 or 4 different locations on the west side of town, reported 6 to 8 inch tree limbs down. McConnell Air Force base also reported a wind gust to 55 mph.
High Wind, Harvey
- When
- June 10, 12:55 AM CST
- Where
- Harvey forecast zone
- Measured
- 49 kt (56 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Trained Spotter
- Coordinates
- 38.043, -97.427 (the zone’s center; the record gives no point)
Multiple medium sized tree limbs were reported down in Hesston, Kansas. Newton Airport reported a measured gust of 53 mph.
High Wind, Cowley
- When
- June 10, 1:02 AM CST
- Where
- Cowley forecast zone
- Measured
- 49 kt (56 mph) measured gust
- Property damage
- $30,000
- Reported by
- ASOS
- Coordinates
- 37.238, -96.837 (the zone’s center; the record gives no point)
Strother Field airport reported a gust to 56 mph. Also several trees were reported knocked down in Winfield and Arkansas City, Kansas.
High Wind, Sumner
- When
- June 10, 1:02 AM CST
- Where
- Sumner forecast zone
- Measured
- 49 kt (56 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Law Enforcement
- Coordinates
- 37.237, -97.477 (the zone’s center; the record gives no point)
A power pole was knocked over across the road north of Caldwell, Kansas. Wellington airport reported a wind gust to 49 mph.
High Wind, Butler
- When
- June 10, 1:05 AM CST
- Where
- Butler forecast zone
- Measured
- 49 kt (56 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 37.781, -96.839 (the zone’s center; the record gives no point)
Five to six inch diameter tree limbs were downed in Andover, Kansas. Augusta Airport reported a wind gusts to 47 mph. The El Dorado airport measured a 51 mph gust.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm and High Wind in Texas, June 9, 20202 deaths · 2 injured · 58 kt wind · 32 events
- Flooding in Missouri, June 9, 20201 death · $15,000 · 7 events
- Hail and High Wind in Nebraska, June 9, 2020$1.1 million · 2 in hail · 22 events
- Flash Flooding and Flooding in Iowa, June 9 to 11, 2020$1.1 million · 9 events
- Flash Flooding and Damaging Winds in South Dakota, June 9, 2020$564,000 · 78 kt wind · 19 events
- Flood and Hail in South Dakota, June 9, 2020$761,000 · 1.75 in hail · 12 events
- Flash Flooding and Heavy Rain in Minnesota, June 9 to 10, 2020$290,000 · 6 events
- Flood in Minnesota, June 9 to 10, 2020$300,000 · 1 event
- Damaging Winds in Michigan, June 9, 2020$170,000 · 57 kt wind · 7 events
- Damaging Winds and Heavy Rain in Iowa, June 9 to 10, 202056 kt wind · 54 events
- Damaging Winds in Georgia, June 9 to 10, 2020$76,000 · 50 kt wind · 11 events
- High Wind in Kansas, June 9, 202068 kt wind · 44 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 885587, 885701, 885702, 885580, 885584, 885578, 885575, 885605, 885585, 885594, 885573, 885598, 885601, 885586, 885603, 885589, 885604, 885698.